Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Small two-variable exponential Diophantine equations


Author: Robert Styer
Journal: Math. Comp. 60 (1993), 811-816
MSC: Primary 11D61
DOI: https://doi.org/10.1090/S0025-5718-1993-1160277-9
MathSciNet review: 1160277
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We examine exponential Diophantine equations of the form $ a{b^x} = c{d^y} + e$. Consider $ a \leq 50$, $ c \leq 50$, $ \vert e\vert\; \leq 1000$, and b and d from the set of primes 2, 3, 5, 7, 11, and 13. Our work proves that no equation with parameters in these ranges can have solutions with $ x > 18$. Our algorithm formalizes and extends a method used by Guy, Lacampagne, and Selfridge in 1987.


References [Enhancements On Off] (What's this?)

  • [1] Alan Baker, Transcendental number theory, Cambridge Univ. Press, Cambridge, 1975. MR 0422171 (54:10163)
  • [2] John Brillhart, D. H. Lehmer, J. L. Selfridge, Bryant Tuckerman, and S. S. Wagstaff, Jr., Factorizations of $ {b^n} \pm 1$, Contemp. Math., vol. 22, Amer. Math. Soc., Providence, RI, 1983. MR 715603 (84k:10005)
  • [3] B. M. M. De Weger, Solving exponential Diophantine equations using lattice basis reduction algorithms, J. Number Theory 26 (1987), 325-367. MR 901244 (88k:11097)
  • [4] R. K. Guy, C. B. Lacampagne, and J. L. Selfridge, Primes at a glance, Math. Comp. 48 (1987), 183-202. MR 866108 (87m:11008)
  • [5] Reese Scott, On the equation $ {p^n}-{q^m} = c$ and $ \vert{p^n}-{q^m}\vert\; = c$, J. Number Theory (to appear).
  • [6] Robert Styer, A problem of Katai on sums of additive functions, Acta Sci. Math. (Szeged) 55 (1991), 269-286. MR 1152591 (93d:11004)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11D61

Retrieve articles in all journals with MSC: 11D61


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1993-1160277-9
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society